Alert archive / Missouri / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 261, NWS Springfield, MO
NWS Springfield, MO issued this severe thunderstorm warning at Aug 25, 2004, 6:10 PM CDT for Phelps County, Missouri. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 25, 2004, 6:10 PM CDT (23:10 UTC)
- Expired
- Aug 25, 2004, 7:15 PM CDT
- In force
- 65 min
- Issued by
- NWS Springfield, MO
- Area
- Counties, with a storm outline in the text
County Phelps County, MO
The radar
The St Louis radar (KLSX), 122 km from the middle of the area, began a volume at 23:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 25, 3:15 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 11.2 hours before the alert went out and 218 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1899 J/kg
- Mixed-layer CIN
- -126 J/kg
- Mixed-layer LCL
- 886 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 192 m²/s²
- 0-3 km storm-relative helicity
- 156 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 6.8
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KSGF 252310
SVRSGF
MOC161-260015-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
610 PM CDT WED AUG 25 2004
THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
PHELPS COUNTY IN CENTRAL MISSOURI.
* UNTIL 715 PM CDT.
* AT 605 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
NEWBURG...OR 7 MILES WEST OF ROLLA...AND MOVING NORTHEAST AT 20
MPH.
* THE SEVERE THUNDERSTORM WILL BE...
NEAR ROLLA BY 620 PM CDT.
NEAR ST. JAMES BY 645 PM CDT.
THE TOWNS OF JEROME AND NORTHWYE ARE ALSO IN THE PATH OF THIS SEVERE
THUNDERSTORM.
IN ADDITION TO DAMAGING WIND GUSTS AND LARGE HAIL...THESE STORMS
WILL LIKELY PRODUCE TWO TO THREE INCHES OF RAINFALL WHICH MAY RESULT
IN FLASH FLOODING.
LAT...LON 3780 9153 3779 9205 3802 9202 3806 9193
3804 9165 3817 9165 3817 9153
$$
BOOKBINDERWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 25, 3:15 PM CDT, 2 hours 55 minutes earlier.
Area forecast discussion, Aug 25, 3:15 PM CDT, 2 hours 55 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 315 PM CDT WED AUG 25 2004 .DISCUSSION... THE POTENTIAL FOR SEVERE WEATHER CONTINUES THIS AFTERNOON AND EVENING BUT THE OVERALL RISK MAY BE DECREASING. WATER VAPOR IMAGERY AND PROFILER DATA SHOWED A STRONG JET STREAK EXTENDING FROM NORTH CENTRAL OKLAHOMA INTO NORTHWEST MISSOURI WITH AN ASSOCIATED SHORTWAVE TROUGH MIGRATING EASTWARD ACROSS THE CENTRAL PLAINS. STRONG TO SEVERE CONVECTION WAS ONGOING NORTH OF A WELL DEFINED WARM FRONT THAT STRETCHED FROM NEAR ST. JOSEPH MISSOURI TO NORTH OF ST. LOUIS. THE AIRMASS SOUTH OF THIS BOUNDARY HAD BECOME VERY UNSTABLE. AT EARLY AFTERNOON SURFACE TEMPERATURES WERE NEAR 90 DEGREES WITH DEWPOINTS IN THE MID 70S. THIS WAS YIELDING SURFACE BASED CAPES NEAR 5000 J/KG. CONVECTION WAS BEGINNING TO DEVELOP IN THIS WARM SECTOR ALONG A WEAK THERMAL GRADIENT ON THE LEADING EDGE OF AN ADVANCING MID LEVEL DECK. 18Z SOUNDING FROM NWS SPRINGFIELD SHOWED A CAPPING INVERSION NEAR 850 MB. THIS CAP WILL BE MORE DIFFICULT TO BREAK WHERE CLOUDINESS HAS INCREASED. IN ADDITION TO THE INVERSION...THE LACKING INGREDIENT FOR STORM INITIATION IS A WELL DEFINED SURFACE BOUNDARY. A DRY LINE WAS LOCATED WELL TO THE WEST ACROSS CENTRAL KANSAS AND OKLAHOMA BUT LOW LEVEL WINDS HAD VEERED TO MORE OF A SOUTHWESTERLY DIRECTION EAST OF THIS BOUNDARY. IT APPEARS THAT THE THERMAL GRADIENT ALONG THE LEADING EDGE OF THE MID LEVEL DECK MAY ACT AS THE FOCUSING MECHANISM AT THE SURFACE AS IT TRANSLATES ACROSS SOUTH CENTRAL MISSOURI. A COUPLE OF SCENARIOS STILL POSSIBLE FOR SEVERE WEATHER. FIRST ACTIVITY MAY DEVELOP ACROSS CENTRAL AND SOUTH CENTRAL MISSOURI WHERE BETTER SURFACE HEATING CONTINUES AND REGION COMES UNDER INFLUENCE OF THE ENTRANCE REGION OF THE JET TOWARD LATE AFTERNOON. CONVECTION MAY ALSO DEVELOP AND INTENSIFY ON BACKSIDE OF MID LEVEL CLOUD SHIELD WHERE LAPSE RATES WILL STEEPEN IN RESPONSE TO THE APPROACHING SHORTWAVE. A BELT OF STRONGER WESTERLIES WILL PERSIST ACROSS THE NORTHERN TIER OF THE U.S THE REMAINDER OF THE WEEK WHILE THE SUBTROPICAL RIDGE REMAINS STRETCHED ACROSS THE SOUTHERN U.S. SUMMER HEAT WILL REASSERT IT SELF ON THURSDAY IN THE WAKE OF THE SHORTWAVE EXITING TO THE EAST. LOW TO MIDDLE 90S WILL BE COMMON AND COMBINE WITH LOW TO MID 70 DEWPOINTS TO PRODUCE HEAT INDICES BETWEEN 100 AND 105. A HEAT ADVISORY MAY BE NEEDED FOR AREAS WEST OF THE OZARK PLATEAU BUT WILL HOLD OFF FOR NOW AS IT LOOKS BORDERLINE AT THIS TIME. A FRONT WILL SAG SOUTHWARD INTO THE REGION TO END THE WEEK. SOME UNCERTAINTY ON THE SOUTHERN EXTENT OF THIS FRONT WITH THE ETA DROPPING IT INTO THE FORECAST AREA FRIDAY AFTERNOON. GIVEN THE MOIST AND UNSTABLE AIRMASS THAT WILL BE IN PLACE...ISOLATED TO SCATTERED CONVECTION WILL BE POSSIBLE FRIDAY AFTERNOON. RAIN CHANCES WILL CONTINUE AND EVEN INCREASE FRIDAY NIGHT INTO SATURDAY AS THE FRONT PUSHES SLOWLY THROUGH THE AREA AND INTERACTS WITH AN APPROACHING SHORTWAVE. THE FRONT WILL EXIT TO THE SOUTH ON SUNDAY BUT PRECIPITATION MAY LINGER THROUGH THE MORNING UNTIL THE SHORTWAVE PASSES TO THE EAST. BROAD SUBTROPICAL RIDGE WILL BE THE CONTROLLING WEATHER FEATURE NEXT WEEK WITH LITTLE CHANCE FOR PRECIPITATION EXPECTED AT THIS TIME. && .AVIATION... BROKEN CEILINGS OF 4 TO 10 THOUSAND FEET WILL BE COMMON THROUGH THE EVENING. LOCALIZED AREAS OF OF MVFR CEILINGS AND VISIBILITIES WILL BE POSSIBLE IN SCATTERED SHOWERS AND THUNDERSTORMS. GUSTY WINDS UP TO 25 MPH WILL CONTINUE UNTIL SUNSET WITH HIGHER GUSTS NEAR STORMS. LOW LEVEL WIND SHEAR WILL LIKELY DEVELOP OVERNIGHT AS SOUTHWEST WINDS INCREASE JUST OFF OF THE SURFACE. && .SGF WATCHES/WARNINGS/ADVISORIES... MO...FLOOD WATCH THROUGH TONIGHT FOR CENTRAL MISSOURI NORTH OF A LINE FROM OSCEOLA TO CAMDENTON. KS...NONE. FOSTER
Hazardous weather outlook, Aug 25, 4:10 PM CDT, 2 hours before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 410 PM CDT WED AUG 25 2004 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-261100- BARRY-BARTON-BENTON-BOURBON-CAMDEN-CEDAR-CHEROKEE-CHRISTIAN-CRAWFORD- DADE-DALLAS-DENT-DOUGLAS-GREENE-HICKORY-HOWELL-JASPER-LACLEDE- LAWRENCE-MARIES-MCDONALD-MILLER-MORGAN-NEWTON-OREGON-OZARK-PHELPS- POLK-PULASKI-SHANNON-ST. CLAIR-STONE-TANEY-TEXAS-VERNON-WEBSTER- WRIGHT- INCLUDING THE CITIES OF...AVA...BOLIVAR...BRANSON...CAMDENTON... FORT LEONARD WOOD...FORT SCOTT...HOUSTON...JOPLIN...LEBANON... MONETT...MOUNT VERNON...NEOSHO...NEVADA...OSAGE BEACH...OZARK... PITTSBURG...ROLLA...SPRINGFIELD...STOCKTON AND WEST PLAINS. 410 PM CDT WED AUG 25 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME SOUTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. WEATHER HAZARDS EXPECTED: ISOLATED TO SCATTERED SEVERE THUNDERSTORMS CAPABLE OF PRODUCING GOLF BALL SIZE HAIL AND DAMAGING WINDS IN EXCESS OF 60 MPH. HEAVY RAINFALL AND LOCALIZED FLOODING ARE ALSO POSSIBLE. AREAS AFFECTED AND TIMING: THE POTENTIAL FOR SEVERE THUNDERSTORMS EXISTS OVER THE ENTIRE OUTLOOK AREA THIS AFTERNOON AND EVENING. THE HIGHEST RISK OF SEVERE STORMS WILL BE OVER EASTERN PORTIONS OF THE OUTLOOK AREA...IN COUNTIES ALONG AND EAST OF A LINE FROM CAMDENTON TO BRANSON. THE GREATEST FLOOD POTENTIAL WILL BE ACROSS CENTRAL MISSOURI IN AREAS THAT HAVE RECEIVED HEAVY RAINFALL OVER THE PAST COUPLE OF DAYS. DISCUSSION: A VERY MOIST AND UNSTABLE AIRMASS WILL INTERACT WITH AN UPPER LEVEL DISTURBANCE AND STRONG WINDS ALOFT TO PRODUCE THUNDERSTORMS THIS AFTERNOON AND EVENING. THE GREATEST RISK OF SEVERE WEATHER WILL BE ACROSS SOUTH CENTRAL MISSOURI IN AN AREA OF GREATEST INSTABILITY. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. HIGHS IN THE 90S WITH HIGH HUMIDITY LEVELS WILL COMBINE TO PRODUCE HEAT INDEX VALUES OF 100 TO 105 DEGREES THURSDAY. THE HOTTEST READINGS WILL OCCUR IN COUNTIES ALONG THE WESTERN MISSOURI BORDER AND IN CENTRAL MISSOURI. A FRONT WILL MOVE SOUTH INTO CENTRAL MISSOURI ON FRIDAY WITH WIDELY SCATTERED AFTERNOON AND EVENING THUNDERSTORMS POSSIBLE. MOISTURE POOLING ALONG THE FRONT WILL LEAD TO STRONG INSTABILITY AND THE POTENTIAL FOR STRONG TO SEVERE THUNDERSTORMS WITH LARGE HAIL AND DAMAGING WINDS POSSIBLE. HEAVY RAINFALL WILL AGAIN BE POSSIBLE FOR THE UPCOMING WEEKEND AS A COLD FRONT MOVES THROUGH THE REGION. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED ACROSS SOUTH CENTRAL MISSOURI THIS AFTERNOON AND EVENING BETWEEN 4 PM AND 10 PM. && THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT HTTP://WWW.CRH.NOAA.GOV/SGF FOSTER
In the hours before
Special weather statement, Aug 25, 3:16 PM CDT, 2 hours 54 minutes before
SPECIAL WEATHER STATEMENT - SEVERE THUNDERSTORM WATCH NATIONAL WEATHER SERVICE SPRINGFIELD MO 316 PM CDT WED AUG 25 2004 MOZ057-058-070-071-081>083-091-092-095>098-104>106-260200- CHRISTIAN-DENT-DOUGLAS-HOWELL-LACLEDE-MARIES-MILLER-OREGON-OZARK- PHELPS-PULASKI-SHANNON-TANEY-TEXAS-WEBSTER-WRIGHT- INCLUDING THE CITIES OF...AVA...BRANSON...FORT LEONARD WOOD... HOUSTON...LEBANON...OZARK...ROLLA AND WEST PLAINS. 316 PM CDT WED AUG 25 2004 THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH NUMBER 784...IN EFFECT UNTIL 900 PM CDT WEDNESDAY EVENING. THIS SEVERE THUNDERSTORM WATCH INCLUDES THE FOLLOWING COUNTIES... IN MISSOURI: CHRISTIAN...DENT...DOUGLAS...HOWELL...LACLEDE...MARIES...MILLER... OREGON...OZARK...PHELPS...PULASKI...SHANNON...TANEY...TEXAS...WEBSTER AND WRIGHT. SOME CITIES IN THIS SEVERE THUNDERSTORM WATCH INCLUDE AVA... BRANSON...FORT LEONARD WOOD...HOUSTON...LEBANON...OZARK...ROLLA AND WEST PLAINS. A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR THE DEVELOPMENT OF SEVERE WEATHER...INCLUDING LARGE HAIL...DAMAGING WINDS AND LOCALLY HEAVY RAIN...IN AND CLOSE TO THE WATCH AREA.PERSONS SHOULD REMAIN ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS...AND LISTEN FOR LATERSTATEMENTS AND POSSIBLE WARNINGS. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL MEDIA OR YOUR CABLE TELEVISION PROVIDER FOR THE LATEST SEVEREWEATHER INFORMATION. BOOKBINDER
Special weather statement, Aug 25, 3:16 PM CDT, 2 hours 54 minutes before
SPECIAL WEATHER STATEMENT - SEVERE THUNDERSTORM WATCH NATIONAL WEATHER SERVICE SPRINGFIELD MO 316 PM CDT WED AUG 25 2004 MOZ057-058-070-071-081>083-091-092-095>098-104>106-260200- CHRISTIAN-DENT-DOUGLAS-HOWELL-LACLEDE-MARIES-MILLER-OREGON-OZARK- PHELPS-PULASKI-SHANNON-TANEY-TEXAS-WEBSTER-WRIGHT- INCLUDING THE CITIES OF...AVA...BRANSON...FORT LEONARD WOOD... HOUSTON...LEBANON...OZARK...ROLLA AND WEST PLAINS. 316 PM CDT WED AUG 25 2004 THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH NUMBER 784...IN EFFECT UNTIL 900 PM CDT WEDNESDAY EVENING. THIS SEVERE THUNDERSTORM WATCH INCLUDES THE FOLLOWING COUNTIES... IN MISSOURI: CHRISTIAN...DENT...DOUGLAS...HOWELL...LACLEDE...MARIES...MILLER... OREGON...OZARK...PHELPS...PULASKI...SHANNON...TANEY...TEXAS...WEBSTER AND WRIGHT. SOME CITIES IN THIS SEVERE THUNDERSTORM WATCH INCLUDE AVA... BRANSON...FORT LEONARD WOOD...HOUSTON...LEBANON...OZARK...ROLLA AND WEST PLAINS. A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR THE DEVELOPMENT OF SEVERE WEATHER...INCLUDING LARGE HAIL...DAMAGING WINDS AND LOCALLY HEAVY RAIN...IN AND CLOSE TO THE WATCH AREA. PERSONS SHOULD REMAIN ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS...AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL MEDIA OR YOUR CABLE TELEVISION PROVIDER FOR THE LATEST SEVERE WEATHER INFORMATION. BOOKBINDER
Local storm report, Aug 25, 4:35 PM CDT, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
435 PM CDT WED AUG 25 2004
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0315 PM HAIL MONTREAL 37.97N 92.60W
08/25/2004 1.50 INCH CAMDEN MO PUBLIC
TIME ESTIMATED
SRLocal storm report, Aug 25, 4:45 PM CDT, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
445 PM CDT WED AUG 25 2004
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0440 PM HAIL DIXON 38.00N 92.10W
08/25/2004 0.75 INCH PULASKI MO TRAINED SPOTTER
DIME HAIL REPORTED BY TRAINED SPOTTER
SRSpecial weather statement, Aug 25, 5:32 PM CDT, 38 minutes before
SPECIAL WEATHER STATEMENT - SEVERE THUNDERSTORM WATCH NATIONAL WEATHER SERVICE SPRINGFIELD MO 532 PM CDT WED AUG 25 2004 MOZ057-081-091-092-095-104-252331- CHRISTIAN-LACLEDE-MILLER-TANEY-WEBSTER-WRIGHT- INCLUDING THE CITIES OF...BRANSON...LEBANON AND OZARK. 532 PM CDT WED AUG 25 2004 SEVERE THUNDERSTORM WATCH NUMBER 784 HAS BEEN CANCELLED FOR THE FOLLOWING COUNTIES... IN MISSOURI: CHRISTIAN...LACLEDE...MILLER...TANEY...WEBSTER AND WRIGHT. MOZ058-070-071-082-083-096>098-105-106-260200- DENT-DOUGLAS-HOWELL-MARIES-OREGON-OZARK-PHELPS-PULASKI-SHANNON-TEXAS- INCLUDING THE CITIES OF...AVA...FORT LEONARD WOOD...HOUSTON... ROLLA AND WEST PLAINS. 532 PM CDT WED AUG 25 2004 SEVERE THUNDERSTORM WATCH NUMBER 784 REMAINS IN EFFECT UNTIL 900 PM CDT WEDNESDAY EVENING...FOR THE FOLLOWING COUNTIES... IN MISSOURI: DENT...DOUGLAS...HOWELL...MARIES...OREGON...OZARK...PHELPS... PULASKI...SHANNON AND TEXAS. SOME CITIES IN THIS SEVERE THUNDERSTORM WATCH INCLUDE AVA...FORT LEONARD WOOD...HOUSTON...ROLLA AND WEST PLAINS. BOOKBINDER
Nearby
Severe Thunderstorm Warnings in Missouri, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.